Weight Gain (lack of)
A 34-year-old male is 64 inches and weighs 63 lbs. He has a gastrostomy tube and fails to gain any weight. He is very active, but walks on his knees due to foot deformities. He is taking Haldol and Tegretol. What steps should be taken?
When you have someone not gain weight they must be divided into those on adequate calories and those that are not. It can often be hard to determine the calorie needs of children with special needs. I assume that a dietician thinks the intake is normal.
The next part of the evaluation looks for things that cause increased needs–infections, thyroid disease, increased activity etc. You must also look for digestion problems, like inability to digest fat due to a pancreas problem (can be screened for by stool studies or evidence of injury to the GI tract so the digested food is not absorbed. This is again screened for by stool studies and blood work.
Depending on how severe the problem is and the results of screening studies one might do as little as increase the tube feeds. Other potential studies include biopsy of the GI tract by endoscopy, barium studies etc.
Regarding the feet, he should be seen by a pediatric orthopedist to see if there would be any surgical solution.
Regarding the medications, most physicians no longer recommend Haldol, which can have many side effects, particularly in CdLS. His regimen could be discussed with one of the psychiatrists on the Clinical Advisory Board.
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.